Published on:

Using PT/INR To Manage Coumadin Levels & Prevent Injury In Nursing Home Patients

iStock_000018092490XSmall-300x199Coumadin is the brand name of a drug called warfarin, an anticoagulant that is commonly used to prevent blood clots. It is used for various heart conditions and circulatory problems, including heart attack patients, prosthetic heart valves, treat or prevent venous thrombosis (swelling and blood clot in a vein) and pulmonary embolism. Although effective in many of these uses, it can also be deadly if not monitored.

Coumadin/Warfarin Contributing to Deaths of Nursing Home Patients

The main concern with Coumadin or warfarin is excessive bleeding or hemorrhaging. Due to the blood thinning quality of the drug, it can cause life-threatening bleeding and even death if not regulated. Some known risk factors for excessive bleeding with Coumadin are:

  • People over the age of 65 are at higher risk for bleeding
  • High doses or use over a long period of time increases risk.
  • Certain prescriptions and nutritional supplements can react with Coumadin
  • Surgery or injuries that cause bleeding– particularly falls involving blows to the head

The most serious concerns with this drug are drug interactions that can cause internal hemorrhaging and bleeding from traumatic injuries. In a study of over 1.2 million patients with traumatic injuries, the patients on warfarin were almost twice as likely to die from their injuries, 9.3% versus 4.8% in non-warfarin users.

Using PT/INR To Manage Coumadin Levels

For users of Coudamin, frequent PT/INR testing is necessary to make sure patients are not at risk for excessive bleeding or strokes. PT stands for prothrombin time, which is the amount of time it takes the blood to clot. INR stands for International Normalized Ratio, which is the measurement unit used in PT testing. Each individuals INR ideal ratio can be different, so a physician should determine what ratio is best. PT/INR testing can be done through a lab or even through home self-testing. It is recommended that testing be done on patients using anticoagulant drugs such as Coudamin at least every 4-6 weeks but new self-testing kits can be done every week. Frequent testing can reduce risks of death from strokes or hemorrhaging by up to 39%.

Elderly PT/INR Testing

Elderly patients are more likely to be on anticoagulant drugs like Coudamin and also are more likely to have adverse reactions. In a study released in 2011 on anticoagulation in older adults the recommendation was that in the elderly, warfarin use requires “.. appropriate dosing requires extremely careful and more frequent monitoring.”  Using PT/INR testing, either at home, through a lab at a clinic or in a nursing home to make sure elderly patients are staying within a safe range is very important. It can literally be the difference between life and death in a situation where an elderly person suffers a fall. Without PT/INR levels in check, a patient can uncontrollably bleed following an even minor incident. Resources relating to PT/INR levels: http://www.upi.com/Health_News/2011/01/18/Warfarin-users-have-more-trauma-deaths/UPI-45391295412360/ http://www.inrselftest.com/for-patients/what-is-pt-inr-self-testing/ http://www.clotcare.com/ptinr.aspx

Client Reviews

He did a tremendous job on our case and I can see why he's earned the praise he has from clients and peers.
★★★★★